Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 101, NWS Green Bay, WI

August 6, 2008Manitowoc County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Aug 6, 2008, 3:43 PM CDT for Manitowoc County, Wisconsin. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2008, 3:43 PM CDT (20:43 UTC)
Expired
Aug 6, 2008, 4:20 PM CDT
In force
37 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon

County Manitowoc County, WI

The radar

The Green Bay radar (KGRB), 53 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.7 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2008-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2008-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1580 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 062043
SVRGRB
WIC071-062130-
/O.NEW.KGRB.SV.W.0101.080806T2043Z-080806T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
343 PM CDT WED AUG 6 2008

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MANITOWOC COUNTY IN EAST CENTRAL WISCONSIN...

* UNTIL 430 PM CDT

* AT 342 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING LARGE HAIL...AND DAMAGING WINDS. THIS STORM
  WAS LOCATED NEAR VALDERS...OR 10 MILES WEST OF MANITOWOC...AND
  MOVING SOUTHEAST AT 27 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MANITOWOC BY 400 PM...

SEVERE THUNDERSTORMS PRODUCE STRONG WINDS AND HAIL. STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES. IF OUTDOORS...GO TO A STURDY SHELTER.

LAT...LON 4424 8805 4422 8748 4420 8748 4419 8750
      4414 8753 4409 8764 4405 8764 4390 8771
      4390 8803
TIME...MOT...LOC 2043Z 303DEG 24KT 4408 8785

$$
TH
2 follow-up statements
000 
WWUS53 KGRB 062110
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
410 PM CDT WED AUG 6 2008

WIC071-062130-
/O.CON.KGRB.SV.W.0101.000000T0000Z-080806T2130Z/
MANITOWOC-
409 PM CDT WED AUG 6 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR MANITOWOC COUNTY...

AT 405 PM...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING HAIL...AND DAMAGING WINDS. THIS STORM WAS
LOCATED NEAR MANITOWOC....AND MOVING EAST AT 39 MPH.

SEVERE THUNDERSTORMS PRODUCE STRONG WINDS AND HAIL. STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES. IF OUTDOORS...GO TO A STURDY SHELTER.

IF ON OR NEAR LAKE MICHIGAN...GET OFF THE WATER AND MOVE INDOORS OR 
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES 
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. 
DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

LAT...LON 4424 8805 4422 8748 4420 8748 4419 8750
      4414 8753 4409 8764 4405 8764 4390 8771
      4390 8803
TIME...MOT...LOC 2109Z 280DEG 34KT 4402 8757

$$
TH
000 
WWUS53 KGRB 062120
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
420 PM CDT WED AUG 6 2008

WIC071-062130-
/O.CAN.KGRB.SV.W.0101.000000T0000Z-080806T2130Z/
MANITOWOC-
420 PM CDT WED AUG 6 2008

...THE SEVERE THUNDERSTORM WARNING FOR MANITOWOC COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED OUT OF
THE AREA.

GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH ADDITIONAL  
THUNDERSTORMS THIS AFTERNOON.

LAT...LON 4424 8805 4422 8748 4420 8748 4419 8750
      4414 8753 4409 8764 4405 8764 4390 8771
      4390 8803
TIME...MOT...LOC 2120Z 280DEG 34KT 4400 8743

$$
TH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:44 PM CDT, 59 minutes earlier.

Area forecast discussion, Aug 6, 2:44 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
244 PM CDT WED AUG 6 2008

.SHORT TERM...TONIGHT/THURSDAY. LITTLE TIME FOR DISCUSSION THIS
AFTERNOON DUE TO ONGOING ISOLD SEVERE WEATHER. WILL LINGER SCT
CONVECTION MENTION THIS EVENING AS PER RADARS. OTHERWISE NEXT CHC
OF PCPN FOR THE THURSDAY AFTERNOON PERIOD AS COOLER AIR ALOFT WITH
HEIGHT FALLS WILL PROVIDE SOME INSTABILITY FOR CONVECTION. DO NOTE
SOME ISOLD TSRA NORTH OF LAKE SUPERIOR THIS AFTERNOON WITH COOLER
AIR ALOFT SO ADDED TSRA MENTION FOR THE FAR NE/E FOR THURSDAY
AFTN.

.LONG TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY.

THE MAIN CONCERN DURING THIS PART OF THE FORECAST IS THE CHANCE OF
PRECIPITATION. NORTHWEST FLOW ALOFT WILL PREVAIL THROUGH THE EARLY
PART OF THE WEEKEND...RESULTING IN A PERIOD OF DRY WEATHER. AFTER
THAT...THERE IS AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS STARTING
SUNDAY IN THE NORTHERN AND WESTERN PARTS OF THE CWA AS A
SIGNIFICANT SHORT WAVE AND A COLD FRONT PUSH SOUTH INTO THE
REGION. THE SURFACE AND UPPER SYSTEMS WILL BE AROUND LONG ENOUGH
TO KEEP CHANCE OR SLIGHT CHANCE POPS THROUGH NEXT WEDNESDAY.

ONLY A FEW MINOR CHANGES WERE MADE TO THE PREVIOUS MAX AND MIN TEMPERATURE
FORECASTS.
&&

.AVIATION...SCT TSRA WILL CONTINUE TO AROUND 02Z BEFORE ENDING.
VFR CONDITIONS WILL PREVAIL AFTER 02Z.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TDH/MG
Hazardous weather outlook, Aug 6, 11:56 AM CDT, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GREEN BAY WI
1156 AM CDT WED AUG 6 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-071700-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
1156 AM CDT WED AUG 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WISCONSIN...EAST CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN AND
NORTHEAST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY INTO THIS
EVENING. STORMS ARE EXPECTED TO AFFECT PORTIONS OF NORTH CENTRAL
WISCONSIN BEGINNING EARLY THIS AFTERNOON THEN PARTS OF
CENTRAL WISCONSIN...NORTHEAST WISCONSIN AND EAST CENTRAL WISCONSIN
LATER THIS AFTERNOON AND INTO THE EVENING HOURS.  WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED...BUT A FEW OF THE STORMS COULD BE
STRONG ENOUGH TO PRODUCE HAIL NEAR 3/4 INCH IN DIAMETER AND WIND
GUSTS TO 50 TO 55 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON INTO THIS
EVENING.

LMZ521-522-541>543-071700-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
1156 AM CDT WED AUG 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED STARTING LATER THIS
AFTERNOON BEFORE ENDING THIS EVENING.  WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED. BUT A FEW OF THE STORMS COULD BE STRONG ENOUGH TO
PRODUCE HAIL NEAR 3/4 INCH IN DIAMETER AND WIND GUSTS TO 45 KTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

In the hours before

Local storm report, Aug 6, 2:03 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
203 PM CDT WED AUG 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     HAIL             DYCKESVILLE             44.65N 87.75W
08/06/2008  M0.75 INCH       KEWAUNEE           WI   TRAINED SPOTTER

&&

TH
Local storm report, Aug 6, 2:16 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
216 PM CDT WED AUG 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             CASCO                   44.56N 87.61W
08/06/2008  M1.00 INCH       KEWAUNEE           WI   TRAINED SPOTTER

            ESTIMATED WIND GUSTS TO 50 MPH.

&&

TH

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 1:41 PM CDTSevere Thunderstorm WarningGRBBrown, Door, Kewaunee64 min
Aug 6, 2:21 PM CDTSpecial Marine WarningGRB114 min
Aug 6, 3:57 PM CDTSpecial Marine WarningGRB93 min
Aug 6, 6:49 PM CDTSpecial Marine WarningGRB71 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.